Testosterone Booster Side Effects
Testosterone is the sex hormone that is found in both men and women. However, men produce more of it. This hormone causes the male sex organs to grow as boys are developing, can be attributed to facial hair growth, broad shoulders, and dense muscle development. It can also cause sexual excitement when testosterone levels increase.
Testosterone levels fluctuate throughout the day and your lifespan. Men will notice that they are more excitable when their testosterone levels are high or become high, and less excitable when the levels are low. However, it should be noted that testosterone levels start to decline as a man reaches the age of 30 – meaning that a man might be less interested in sex later in life and find that they have softer muscle tone and fewer firm erections.
There are supplements on the market that can be usedfor the purpose of increasing a man’s testosterone levels to boost physical health or libido. These supplements are given to the man via testosterone pills, gels, or even an injection that is aimed at increasing testosterone levels.
However, a doctor might prescribe testosterone supplements to someone is if the body doesn’t produce enough of the hormone on its own (this is called hypogonadism). They might also decide that hormone supplements should be used to help delayed puberty in a male or even diseases that cause muscle loss (i.e., cancer and AIDS).
This doesn’t mean that you can’t find testosterone supplements on your own. But if you do, you must be aware that some serious side effects might happen because of these supplements, especially if they are abused.
There have been multiple studies done that have shown a connection between hormone supplements and heart problems. In fact, it has been shown that men over the age of 65 have had an increase in heart problems after using a testosterone supplement pill. Another study has shown that men younger than 65 have shown a greater risk of heart attacks after using testosterone supplement pills.
While this doesn’t mean that everyone who uses supplements for testosterone is at a higher risk of heart problems, it is something that you should be aware of if you decide to take them.
Another big side effect that you should be aware of is that testosterone supplements can cause the growth of tumors in the prostate. While these studies have only been done on rats as of right now, it does show that there might be a risk for humans to develop prostate cancer after using the supplements over an extended period of time.
Other Side Effects
Boosting your testosterone levels by using supplements comes with many risks and possible side effects just like any other medication. However, you are more likely to experience these risks and side effects if you decide to use these supplements for normal hormone aging instead of to treat a condition.
There are some other, less extreme, side effects that testosterone supplements can cause other than heart and prostate problems. These include:
- Sleep Apnea: This is a serious sleep disorder where your breathing stops and starts throughout your sleep cycle. Sleep apnea symptoms include loud snoring and waking up feeling tired even after sleeping a full night
- Acne Flares: Because of the increase of testosterone levels in your body, it might cause you to have acne flare-ups. This is very similar to what happens to your body during puberty
- Enlarged Breasts: This is often called Gynecomastia. What happens is your breasts will grow because of the increased amount of breast gland tissue that is forming due to the increased levels of hormones in your body. However, it is treatable!
- Testicular Shrinkage: This can also be called testicular atrophy. You’ll notice that your testicles feel smaller than they usually are – this means your actual testicles, not your scrotum
All of these symptoms are relatively easy to identify and can be treated. But they can be annoying, hurt your self-esteem, and more. If you are taking any testosterone supplements to boost your levels and you’ve noticed any of these symptoms, you might want to see a doctor and stop taking supplements.
Some of the more serious side effects that testosterone supplements can cause are:
- Liver toxicity
- Decreased libido
These are only a few of the more serious problems that can arise by taking increased amounts of testosterone. Abusing testosterone isn’t a smart idea. While your body needs the hormone, too much of it can cause your body to fight back or not be able to use the hormone as it usually does.
So, if you decide that supplements are a good choice for you, make sure that you’re not doing it in excessive amounts that can cause serious harm to you and your body.
What Can You Do Instead of Taking Testosterone Boosters?
There are many reasons why your sex drive might decrease and there are different ways to boost your physical health. While it might be due to the increase in age, it can also be caused by everyday stress that you might be dealing with. The best thing that you can do for yourself to deal with a decreased libido and physical health is to talk a doctor to see what can be done.
While testosterone supplements might be a choice for you, they usually cause more problems than they fix. Start by talking to your doctor before you start using any testosterone boosters to be sure they are the right choice for you.
There are natural remedies if the decrease in your testosterone levels become too much for you to deal with. These include:
- Adding zinc to your diet using whole grains, shellfish, or vitamins
- Making sure you have enough potassium in your body. You can find potassium in foods like bananas, beets, and even spinach
- Exercise more regularly, this will naturally produce testosterone
- Limit the amount of sugar you consume
- Get more sleep
- Reduce the amount of stress in your life or learn how to cope with stress
These are great steps to take if you want to increase your testosterone levels.